Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 23, NWS San Diego, CA

September 9, 2017Riverside County, California

NWS San Diego, CA issued this flash flood warning at Sep 9, 2017, 3:49 PM PDT for Riverside County, California. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2017, 3:49 PM PDT (22:49 UTC)
Expired
Sep 9, 2017, 6:45 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County Riverside County, CA

The radar

The Santa Ana Mts radar (KSOX), 101 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 4:30 PM PDTFLASH FLOOD2 Ssw Cathedral City, CAA SWIFT WATER RESCUE WAS CONDUCTED ALONG GOLF CLUB DRIVE AT THE PALM CANYON WASH. A DRIVER AND VEHICLE WERE CAUGHT IN FLOOD WATERS. TIME IS ESTIMATED.
Sep 9, 4:30 PM PDTFLASH FLOOD3 S Cathedral City, CACATHEDRAL CANYON DRIVE WAS CLOSED AT THE WHITEWATER RIVER WASH THROUGH THE MORNING OF THE 10TH.
Sep 9, 4:59 PM PDTFLASH FLOOD3 Ssw Cathedral City, CAVIDEO ON TWITTER SHOWED A WIDE AREA OF FLOWING WATER, AT LEAST 3 FT DEEP IN SOME AREAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

708 
WGUS56 KSGX 092249
FFWSGX
CAC065-100145-
/O.NEW.KSGX.FF.W.0023.170909T2249Z-170910T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
349 PM PDT SAT SEP 9 2017

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Riverside County in southern California...

* Until 645 PM PDT

* At 349 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding will likely begin
  shortly.

* Some locations that will likely experience flooding include...
  Eastern Palm Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3379 11646 3368 11654 3379 11665 3387 11659

$$

JJT
3 follow-up statements
861 
WGUS76 KSGX 092318
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
418 PM PDT SAT SEP 9 2017

CAC065-100145-
/O.CON.KSGX.FF.W.0023.000000T0000Z-170910T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
418 PM PDT SAT SEP 9 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR
RIVERSIDE COUNTY...

At 416 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to one inch of rain has been 
estimated to have already fallen. Flash flooding will likely begin 
shortly if not already. The storm is also producing wind gusts 
around 50 mph.

Some locations that will likely experience flooding include...
Eastern Palm Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3379 11646 3368 11654 3379 11665 3387 11659

$$

JJT
809 
WGUS76 KSGX 100055
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
555 PM PDT SAT SEP 9 2017

CAC065-100145-
/O.CON.KSGX.FF.W.0023.000000T0000Z-170910T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
555 PM PDT SAT SEP 9 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR
RIVERSIDE COUNTY...

At 554 PM PDT, the public reported flash flooding occurring on Golf 
Club Drive just north of Highway 111 in Palm Springs. Although 
rainfall has ended for the time being, flash flooding is likely to 
continue over other areas over the next hour.

Some locations that will likely experience flooding include...
Eastern Palm Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3379 11646 3368 11654 3379 11665 3387 11659

$$

JJT
329 
WGUS76 KSGX 100140
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
640 PM PDT SAT SEP 9 2017

CAC065-100150-
/O.EXP.KSGX.FF.W.0023.000000T0000Z-170910T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
640 PM PDT SAT SEP 9 2017

...THE FLASH FLOOD WARNING FOR RIVERSIDE COUNTY WILL EXPIRE AT 645 PM
PDT...

Flood waters are receding, and will continue to recede over the next 
few hours. Flash Flooding is no longer expected to pose a threat. 
Please continue to heed any remaining road closures.

LAT...LON 3379 11646 3368 11654 3379 11665 3387 11659

$$

JJT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 1:42 PM PDT, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 9, 1:42 PM PDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
142 PM PDT Sat Sep 9 2017

.SYNOPSIS...
Low pressure will develop off the Southern California Coast through
Sunday, then lift slowly north through midweek. The low will
increase moisture and the chance of showers and thunderstorms over
the region through Sunday. The best chance for heavy rainfall will
be over the mountains and deserts, with drying expected over coastal
areas Monday and Tuesday. Cooler for the latter half of next week as
a broad low pressure trough develops over the West and the marine
layer deepens.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

At 1 PM PDT...Radar showed scattered shwrs/tstms over the mts/
deserts moving north, dissipating and reforming. Rainfall reports
have been light...however a few of the heavier cells between gages
have likely produced brief, heavy rain at times with some local
runoff in the deserts. The activity should decrease near, or after
sunset, but could continue in some areas of the mts/deserts into
tonight, then increase in coverage again late tonight or early on
Sun.

Marine clouds should be limited again overnight west of the mts as
more mid/high clouds advance from the east. Some light precip is
possible west of the mts Sun morning. Activity should be more
widespread by midday or early afternoon.

A low pressure center just off the Central Coast will drop south
through Sunday, then lift NE through the middle of next week. The
low will draw increasing moisture over the region through Sunday,
followed by gradual drying from the SW as the low lifts north. High
PW values over SE CA will be drawn over SW CA as mid-level winds
back from the SE tonight and Sunday, increasing the chance for
scattered showers and thunderstorms across the entire CWA. Winds
will turn more southerly by Mon, helping to focus any remaining
shwr/tstm development back toward the mts/deserts.

The cut-off low off the CA Coast will eventually be absorbed by a
developing longwave trough over the West later next week. The trough
will increase onshore flow and the marine layer by midweek,
resulting in cooler weather. High temperatures may be from 5 to
10 degrees below average by next Wed.

In terms of convection...Moisture is plentiful today over the lower
deserts and eastern portions of San Bernardino County today.
Atmospheric profiles show weak flow below 12K FT and moderate
instability. Shwrs/tstms today have been short-lived and moving
along, but as heating continues, a few could become better organized
and longer lived. Isolated heavy rainfall amd flash flooding is
possible through this evening.

For Sun...moisture increases with PWs of 1.5 inch or more indicated.
Lifted Index values through the column reach -5 or better over the
mts. Negatives are...mid-level clouds could be more widespread and
limit heating. Winds of 15-20 KTS are forecast in the mid-levels
which would make it more difficult to drive deep convection from
the sfc, and would also keep the shwrs/tstms moving along. Pre-dawn
convection to the east and upslope flow onto the eastern slopes of
the mts could drive rainfall in the morning there, shifting farther
west through the day. POPS are higher all areas, but confidence in
slow-moving thunderstorms with excessive rainfall amounts and flash
flooding remains low. Confidence is higher for more widespread light-
moderate rainfall totals.

&&

.AVIATION...
092010Z...Coast/Valleys...SCT-BKN low clouds based near 1500 feet
MSL with tops near 2300 feet MSL will develop after about 10/06Z
this evening and spread inland to just west of KRNM and KONT
overnight. Local vis 2-4 miles will occur where clouds and terrain
intersect. Otherwise mainly SCT-BKN clouds at or above 8000 ft MSL.
Risk of at least brief BKN012 at KSAN is moderate-high...but
confidence in the timing of the BKN012 is low-moderate.

Mountains/Deserts...Isolated to scattered SHRA/TSRA mainly this
afternoon/evening with bases around 6000 ft MSL layered to 45000 ft
MSL. Strong surface wind gusts over 40 knots and strong
up/downdrafts and local vis below 3 miles in rain and/or blowing
dust. Otherwise, SCT-BKN clouds at/above 8000 ft MSL will prevail
through this evening.

&&

.MARINE...
There is a slight chance of thunderstorms over the coastal waters on
Sunday due to a low pressure system near Point Conception.
Otherwise, no hazardous marine weather is expected through Wednesday.

&&

.BEACHES...
There is a slight chance of thunderstorms at the beaches on Sunday.
Possible cloud to ground lightning strikes would present a danger to
beach-goers/swimmers.

&&

.SKYWARN...
Skywarn activation may be needed this afternoon. Spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...JAD
AVIATION/MARINE...Small

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 5:33 PM PDTFlash Flood WarningSGXRiverside3 hr
Sep 8, 5:49 PM PDTSevere Thunderstorm WarningSGXRiverside56 min
Sep 9, 1:36 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
Sep 9, 2:26 PM PDTSevere Thunderstorm WarningSGXSan Diego64 min

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.